Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 170, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 3, 2025, 5:18 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2025, 5:18 PM CDT (22:18 UTC)
- Expired
- Sep 3, 2025, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 5:18 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:21 PM CDT, 2 hours 57 minutes earlier. Its key messages:
- Scattered thunderstorms expected this evening along a southward moving cold front. Some storms could be severe with large hail and damaging winds.
- Cool temperatures with a few rain chances persist into early next week.
Area forecast discussion, Sep 3, 2:21 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Topeka KS 221 PM CDT Wed Sep 3 2025 .KEY MESSAGES... - Scattered thunderstorms expected this evening along a southward moving cold front. Some storms could be severe with large hail and damaging winds. - Cool temperatures with a few rain chances persist into early next week. && .DISCUSSION... Issued at 219 PM CDT Wed Sep 3 2025 Surface observations show the cold front is beginning to move south from Nebraska into far northeast Kansas. Ahead of the front, sunshine and weak WAA is helping temperatures rise into the low/mid 80s - our warmest day in over 10 days. With dewpoints in the low/mid 60s and mid-level cooling beginning to occur, CIN is weakening just ahead of the boundary. So expect scattered thunderstorms to begin to develop within the 4-6 PM window as the front nears the I-70 corridor. Moisture convergence isn't all that impressive, so some uncertainty with how fast storms can become organized. But with 40- 45 kts of effective shear and 1500-2000 J/kg of ML CAPE, do expect a few storms to eventually become severe. The hail threat will likely be greatest with any initial supercells, with a wind threat increasing as storms become more numerous and cold pools merge. Can't rule out some significant hail larger than golf ball size, particularly towards central KS where mid-level lapse rates and effective shear are slightly better. The severe threat should quickly move south of the area by around 9-10 PM, with cooler and drier air steadily moving in. Tomorrow morning will be nice and cool as surface high pressure very briefly becomes centered over the area. Light winds and clear skies may also result in some fog as temperatures drop to near 50 degrees. A fast moving upper wave then moves southeast into the main Great Lakes upper low, pushing a secondary cold front through our area Thursday night. While moisture quality won't be quite as much behind the first front, still may see a few weaker thunderstorms late Thursday night. Good signal for lighter showers to persist into the day on Friday, with cloud cover likely keeping temperatures in the 60s. High pressure moves back in by Saturday morning, allowing temperatures to fall into the upper 40s across much of the area. Cool temperatures continue through the weekend and into early week as northwest flow and surface ridging persist. The weekend looks mostly dry, followed by some minor rain chances early next week with a pair of weak upper waves. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1229 PM CDT Wed Sep 3 2025 Expecting scattered thunderstorms to develop around 21-23Z this evening as a cold front moves south across the area. Storms should be south of the main TAF sites by 01Z, though a few showers could linger for a bit longer. Light southwest winds this afternoon veer to the north at around 5 kts behind the cold front. With clearing skies and light winds, could see some patchy dense fog towards sunrise tomorrow morning, though confidence is low for now. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Reese AVIATION...Reese
Hazardous weather outlook, Sep 3, 2:23 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 223 PM CDT Wed Sep 3 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-041930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 223 PM CDT Wed Sep 3 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible after 4 PM, mainly along and south of the Interstate 70 corridor. The primary hazard will be large hail and isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Sep 3, 5:13 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
513 PM CDT Wed Sep 3 2025
KSZ034-035-032245-
Dickinson-Ottawa-
513 PM CDT Wed Sep 3 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES THROUGH 545 PM CDT...
At 512 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Manchester, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Abilene, Solomon, Enterprise, Manchester, Niles, Moonlight, and
Talmage.
This includes Interstate 70 between mile markers 267 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3911 9753 3913 9735 3913 9721 3890 9701
3883 9737 3891 9737 3892 9738 3893 9738
3893 9737 3896 9737 3896 9748
TIME...MOT...LOC 2212Z 328DEG 23KT 3904 9735
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FlanaganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 5:13 PM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Sep 3, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 40 min |
| Sep 3, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Sep 3, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 47 min |
| Sep 3, 6:09 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 36 min |
| Sep 3, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.